Her Lungs Mysteriously Shut Down. How Could This Have Happened?
The 21-year-old woman gasped as she read the headline: “The 16-Year-Old Girl Who Walks and Eats Tacos While on Life Support.” She scanned the article about a girl who had a mysterious illness that destroyed her lungs and who now needed a machine to breathe for her. “I need to do something,” she told herself once she finished the article. She believed she knew what was killing this young girl, because the story could have been her own, six years earlier.
Back then, she was a high school junior on the starting lineup of the girls’ volleyball team. Just days into the new school year, she developed a 103-degree fever and sore throat. Her doctor, in tiny Thief River Falls, Minn., figured she had some type of viral infection and predicted she would feel better after a few days of rest. He was wrong. The fever resolved but was replaced with the most profound fatigue the girl had ever known. Just getting out of bed left her breathless. Her mother took her to the nearest emergency room, 25 miles away.
As the nurse checked the young woman’s vital signs, she looked alarmed. The patient’s oxygen saturation, which would normally be well over 90 percent, was in the 60s, dangerously low. The nurse slapped an oxygen mask over her nose and mouth and reached out to the doctor in charge. A chest X-ray showed a gray cloud invading her lungs. Minutes later she was in an ambulance headed for the Sanford Medical Center in Fargo, N.D., the closest hospital with a pediatric intensive-care unit.
In Fargo she was started on several broad-spectrum antibiotics. The doctors there didn’t know which bug was causing this pneumonia, but until they did, they figured these antibiotics should protect her. But she continued to worsen, and within days needed to be put on a ventilator.
When even that wasn’t enough, the doctors at Sanford contacted the Mayo Clinic in Rochester, Minn. Eight days after she walked into the E.R., the patient’s lungs were hardly working at all. The next step was an artificial-heart-and-lung machine known familiarly as ECMO — short for extracorporeal membrane oxygenation. This device, about the size of a refrigerator, acts as a lung to remove the carbon-dioxide waste product from the blood and replace it with oxygen and then as a heart to recirculate the oxygenated blood back through the body. The ECMO team from the Mayo Clinic flew out to Fargo with their machine, attached the young woman to the device and flew back with her to the Mayo Clinic Hospital. That machine breathed for her for the next 116 days.
Months on the Transplant List
Like the girl in the article, she, too, had walked while connected to the massive machine. She, too, had eaten while on the machine, though not tacos. The first thing to pass her lips was a communion wafer when she finally felt well enough to walk at least part of the way to the hospital chapel surrounded by a squad of doctors, nurses and technicians. They never figured out why her lungs failed. She spent months on the transplant list, waiting for a new heart and lungs to replace the ones her doctors thought would never recover. But they did. And finally, after seven months in the hospital, she was able to go home.
For a few years afterward she returned to Mayo every six months for a checkup. During those visits, she always stopped by the pediatric intensive-care unit to see the nurses who had become a second family to her in the months she hovered near death. At one visit, two years after her own time in the hospital, several nurses told her about a child whose illness seemed remarkably like her own.
Hours later she and her parents met with this child’s parents, who told the story of their daughter, just 12 years old, whose lungs had simply stopped working after what looked like a viral illness. The families compared notes to see if there were any similarities between the two children’s lives and exposures. They lived in different environments — one rural, one urban — in different parts of the state. Nothing seemed to match, until finally the child’s parents reported that in the weeks before coming to the hospital, their daughter had been taking an antibiotic: trimethoprim-sulfamethoxazole (TMP-SMX), known under the brand name Bactrim. The young woman gasped. She had been taking this antibiotic (in her case to treat acne) — right up to the day she went to the E.R.
Since then, another family contacted her with a familiar story: A healthy, active adolescent gets desperately sick, with lungs so damaged that he needed life support. She asked these parents if their son was taking TMP-SMX when he got sick. Yes, came the amazed reply. That made a total of three cases. Maybe she had found a real connection.
And now there was this young woman in the news. Her name was Zei Uwadia. The article named Dr. Jenna Miller as the pediatric I.C.U. specialist at Children’s Mercy Hospital in Kansas City, Mo., who was taking care of Uwadia. The young woman found an email address for the doctor and immediately sent her a note. “I began taking Bactrim for acne about 3-4 weeks prior to [my] acute lung failure,” she wrote. “This happened to at least 3 children between 12-20 years [old]. … The similarities between our cases are uncanny.” She asked if Uwadia had been taking TMP-SMX too.
The Same Unusual Pattern
Miller was astonished. Indeed, the girl was taking TMP-SMX when she got sick. Could there be a link? Miller reached out to a friend, Dr. Jennifer Goldman, who was a pediatrician trained in infectious disease and clinical pharmacology. She had been doing research on adverse reactions to this drug for years. TMP-SMX is an effective, safe and inexpensive drug and, because of that, is the sixth-most-prescribed antibiotic in the country. It could be a coincidence that these four people, a tiny fraction of the millions on this medicine on any given day, got sick. Still, the doctors agreed that they should investigate. The two pediatricians collected the medical records of the patient who sent the email and the other cases she had found. All were healthy young people who developed a devastating lung injury after a brief flulike illness often with a fever, sore throat or cough. And all had taken TMP-SMX.
What convinced the doctors that there was a link were the biopsies of the affected lungs. Each showed the same unusual pattern of focused destruction: The only cells within the lung that were affected were those in which carbon dioxide was taken up and oxygen supplied — the cells that do the most important work of breathing. In two, including the patient who first noted the connection between her illness and the drug, these essential cells eventually grew back, allowing them to once again breathe on their own. Others whose lung tissue did not recover needed a lung transplant. Of those first cases, two died: the 12-year-old that the young woman met at Mayo and Uwadia, the girl in the news story.
In the four years since Miller received the patient’s email, she and Goldman have identified a total of 19 patients, most under age 20, who had this reaction after being treated with TMP-SMX. Six died. It is still unclear how the antibiotic triggers this rare but devastating destruction. Goldman thinks it is probably some kind of allergic reaction. But they still cannot predict who is at risk, or why.
As an I.C.U. doctor, Miller tells me, she uses this drug frequently. And although these cases are rare, the devastation caused is terrible. “Most of these people,” she says, referring to the 19 cases, “were not getting treated for a life-threatening illness, and yet they were given this ordinary drug — and it ended their life or changed it forever.”
This original patient shares Miller’s mixed feelings. She is 26 now and is a nurse who cares for patients who have just had a heart-and-lung transplant. She regularly gives her patients TMP-SMX. And they need it — to treat diseases they have and to prevent diseases they might get. Yet she knows that, because of her reaction to that drug, her lungs will never be the same. She can play a friendly game of volleyball but gets winded after climbing a couple flights of stairs. Still, she has a good life. And she is proud to have made a contribution to the science that she hopes will, one day, prevent this from happening to anyone else.
Lisa Sanders, M.D., is a contributing writer for the magazine. Her latest book is “Diagnosis: Solving the Most Baffling Medical Mysteries.” If you have a solved case to share, write her at Lisa.Sandersmdnyt@gmail.com.